FDA Investigates Adverse Events Related to Compounded Glutamine, Arginine, and Carnitine Product for Injection by United Pharmacy

PUBLISHED: Nov 8, 2017
Relevant to: Ambulatory Care, Critical Access Hospitals, Hospitals, Medical Office/Clinic, Pharmacies

The U.S. Food and Drug Administration (FDA) received an adverse event report stating that two patients developed what is described in the report as tissue erosion at the injection site following the administration of an injectable glutamine, arginine, and carnitine (GAC) product that was compounded by United Pharmacy, LLC, located in West Palm Beach, Florida. According to the report, a sample of the product was sent for testing and the pH was determined to be above eleven (11).

FDA conducted a for-cause inspection of United Pharmacy and collected samples from two batches of GAC injectable product. Analysis performed on the samples determined the pH to be 10.9, which is alkaline, and no glutamine was detected. Parenteral drugs, including compounded injectable drugs, with a high pH may lead to skin damage or other unintended health consequences.

Compounded drugs have not been evaluated by FDA for safety, effectiveness, and quality. There is no FDA-approved injectable GAC product.

United Pharmacy recalled lots GAC-12 and GAC-13 on September 27, 2017.

Compounding pharmacies should be aware of safety information related to the physical and chemical attributes of their injectable products, including pH. Because compounded products are not evaluated by FDA for safety and effectiveness, health care professionals should query the compounding pharmacy about the safety information related to the physical and chemical attributes of the compounded products they plan to inject into patients.

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program.

Want to read the full alert and receive alert emails?

Browse Additional Alerts